Kansas, 2021

Damaging Winds in Kansas, June 19, 2021

June 19, 2021 · NWS DDC · 6 events in 3 counties and zones

A cold front moved across the region during the afternoon hours with thunderstorms pushing out of eastern Colorado and northwest Kansas around sunset. Wind gust were the primary threat with timing of the storms seeing damaging gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front moved across the region during the afternoon hours with thunderstorms pushing out of eastern Colorado and northwest Kansas around sunset. Wind gust were the primary threat with timing of the storms seeing damaging gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 19, 4:00 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 19, 4:00 PM MST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Sat Jun 19 2021

...Updated mesoscale discussion...

.MESOSCALE DISCUSSION...
Issued at 600 PM CDT Sat Jun 19 2021

Severe weather threats are increasing across west central and
portions of southwest Kansas as thunderstorms approach the
area from eastern Colorado.

A line of thunderstorms over northeast Colorado is expected to
become more organized as it moves into northwest Kansas by early
evening. These storms will be interacting with a frontal boundary
that extends along Highway 96 and extending northward from there
toward the Nebraska border. The main severe weather threats from
this line of storms will be strong to damaging wind gusts of 70 to
80 mph along with hail up to half dollar size. There is also an
outside chance that storms developing along the frontal boundary
could produce a few tornado spinups. The storms should move
through the area from Scott City to Hays from around 9 pm to
Midnight CDT.

Farther south, more widely scattered thunderstorms over southeast
Colorado are expected to move into the Syracuse and Lakin areas by
800 pm CDT. These storms will also have a threat for hail up to golf
ball size and 60-70 mph wind gusts. The severe weather threat from
these storms is not expected to be as widespread and storms are
expected to weaken as the storms move farther into southwest Kansas.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 319 PM CDT Sat Jun 19 2021

A stationary front that was straddled southwest-east across our
area this morning is looking a little more like a warm front this
afternoon as expanding mid and high clouds have generally cut the
temperates several degrees off the kind of heat we saw yesterday
at this time. There is a strong gradient of CAPE across that
boundary going northward as the available moisture in the layer
is much higher noted by PWATS in excess of an inch and impressive
MCS maintenance parameter values north of DDC, as well a extending
sw into the Elkhart sfc low area. The HRRR has been showing hour
to h our variations of cold pool generated linear convection
developing out of eastern Colorado and northwest Kansas entering
our west central Kansas counties perhaps by around 830PM CDT /
730PM MDT with best risk potential for 60 to 70 mph wind gusts
while weakening along the southern half but having he best chance
to maintain and cold pool/updraft convergence zone balance along
the I-70 corridor though around 11pm.

On Sunday, Thunderstorms may develop along a stalled sfc boundary
in the late afternoon with sufficient surface differential
heating along the front to trigger updrafts development. If this
occurs, the best area will be from around Pratt county to Clark
State lake area and quickly moving eastward. Not all of the
convective allowing models are onboard with this, however as the
most robust organized development is pronounced in all the CAM
over far eastern Kansas along the said front. Additionally,
leftover outflow boundaries from the previous night's convection
may muddy the waters on certainty with respect to this.

.LONG TERM...(Sunday night through Saturday)
Issued at 319 PM CDT Sat Jun 19 2021

Sunday night, the northern and central high plains will be in an
axis of a sharply amplified upper trough that will quickly
transition into northwest upper flow by Monday, placing our area
under northwest flow aloft. Additionally, reinforcing, cooler drier
high surface pressure airmass will be moving equatorward into the
Mississippi valley and central Plains. A combination of forcing for
ascent due to the northwest flow jet in a weakly unstable mid level
airmass with enough shear present to propagate a few rotating storms
across the area Sunday night, and into early Monday morning,
possibly resulting in a few marginally severe or more
likely...mainly sub severe elevated hail storms. This will lead to
much cooler temperatures on Monday owing to both cold advection and
leftover moisture from the clouds and precipitation itself. Monday
has been dramatically  cut to the mid 70s for afternoon highs. The
reprieve is very short lived however as the next plume of downslope
high terrain air descend onto the central Plains, ramping
temperatures  likely back into the low 100s on a widespread basis by
Wednesday. Dryline convection may become an issue to figure out by
Wednesday and Thursday afternoon in out easternmost counties
judging by the signals from the global spectral models.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 444 PM CDT Sat Jun 19 2021

VFR is expected through much of TAF pd. The main concern is thunderstorms
late tonight for KHYS, KGCK, KDDC. The main threat will be a W/NW wind
of 30-45 knots should the storms remain organized. Possible higher
wind gusts too if the storms are severe by then. Have included higher
W/NW winds in the 04-06Z period. Some uncertainty so will continue
to monitor and amend TAFs as needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72 101  61  77 /  40   0  50  20
GCK  67  97  59  76 /  50   0  50  20
EHA  66  99  59  76 /  30   0  30  10
LBL  70 101  61  77 /  30   0  30  10
HYS  69  95  60  77 /  70   0  60  30
P28  76 104  65  79 /  10  10  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Gerard
SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Sugden
Hazardous weather outlook, Jun 19, 3:12 AM MST, 15 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
512 AM CDT Sat Jun 19 2021

KSZ030-031-043>046-061>066-074>081-084>090-201015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
512 AM CDT Sat Jun 19 2021 /412 AM MDT Sat Jun 19 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
An organized cluster of thunderstorms will develop across eastern
Colorado this afternoon and evening, which will move east across
west central and northwest Kansas. The best chance for severe weather,
mainly in the form of damaging wind gusts, will be along and north
of Highway 96 late tonight.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------
Showers and thunderstorms will develop and move
southeast behind a strong cold front on Monday. Severe weather
is not expected, however. By mid-week, excessive heat may
develop with widespread temperatures above 100 degrees. Some
areas may experience afternoon heat indices of 105 degrees
or higher, especially Thursday.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Significant risk
  - Fire weather: Elevated risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Significant risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 19, 5:38 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
738 PM CDT Sat Jun 19 2021

KSZ061>063-200130-
Finney KS-Kearny KS-Hamilton KS-
738 PM CDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMILTON...KEARNY AND
SOUTHWESTERN FINNEY COUNTIES UNTIL 830 PM CDT/730 PM MDT/...

At 738 PM CDT/638 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Lakin, moving northeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lakin, Holcomb, Deerfield, Kendall and Plymell.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Kansas.

LAT...LON 3774 10147 3798 10159 3820 10103 3779 10084
TIME...MOT...LOC 0038Z 245DEG 23KT 3789 10131

GERARD

The radar

The Goodland radar (KGLD), 150 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
June 19, 6:43 PM MST
Where
Hamilton County, 0.88 mi NW of Coolidge
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.040, -102.010

Winds gusted to approximately 60 MPH.

Thunderstorm Wind, Hamilton

When
June 19, 6:43 PM MST
Where
Hamilton County, 1.49 mi NNW of Coolidge
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.050, -102.010

Wind gusts to 60 MPH were estimated.

Thunderstorm Wind, Hamilton

When
June 19, 6:50 PM MST
Where
Hamilton County, 3.34 mi WNW of Medway
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
38.030, -101.930

Thunderstorm Wind, Trego

When
June 19, 8:30 PM CST
Where
Trego County, 0.87 mi SW of Wakeeney
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.010, -99.890

Winds were estimated to be 60 to 70 MPH.

Thunderstorm Wind, Trego

When
June 19, 8:35 PM CST
Where
Trego County, 0.69 mi S of Wakeeney
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.010, -99.880

Thunderstorm Wind, Ellis

When
June 19, 9:05 PM CST
Where
Ellis County, 1.38 mi N of Hays
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.890, -99.320

Winds were estimated to be 65 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970412, 970413, 970414, 970415, 970416, 970417.